Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 104, NWS St. Louis, MO

May 9, 2003Boone County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2003, 5:59 PM CDT for Boone County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 5:59 PM CDT (22:59 UTC)
Expired
May 9, 2003, 6:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Boone County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2743 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
3.1
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS53 KLSX 092259
SVRLSX
MOC019-092345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOONE COUNTY IN CENTRAL MISSOURI

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF MIDWAY...MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARRISBURG
  STURGEON
  HALLSVILLE
  CENTRALIA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3912 9251 3897 9256 3896 9251 3894 9249
          3895 9224 3897 9215 3923 9212 3925 9223
          3924 9241

$$
GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:35 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 9, 3:35 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI MAY 9 2003

ACTIVE WEATHER PATTERN CONTINUES.  COLD FRONT HAS BASICALLY BECOME
QUASI-STATIONARY ALONG A LINE FROM AROUND QUINCY ILLINOIS TO JUST
SOUTH OF KANSAS CITY MISSOURI.  CU FIELD SOUTH OF COLD FRONT
INDICATING GOOD INSTABILITY...BUT LACK OF BIG TSRA OVER MO ATTM
PROBABLY A RESULT OF WEAK CAP AS SHOWN BY ETA BUFR SOUNDINGS.  RUC
SOUNDINGS ARE INDICATING THAT WE ARE UNCAPPED...BUT
WEAK/NON-EXISTENT SURFACE CONVERGENCE ALONG OUR STALLED FRONTAL
BOUNDARY IS INHIBITING CONVECTIVE DEVELOPMENT.  THIS SHOULDNT
LAST...AND WE ARE EXPECTING CONVECTION TO FIRE ALONG AND SOUTH OF
THE FRONT IN THE WARM MOIST AIR ON THE NOSE OF THE LOW LEVEL JET.
HPC HAS US OUTLOOKED IN THEIR EXCESSIVE RAINFALL PRODUCT...AND MODEL
QPFS ARE IMPRESSIVE TO SAY THE LEAST WITH THE GFS PRINTING OUT 4+
INCHES OF PRECIP OVER CENTRAL PORTIONS OF OUR CWA.  FLASH FLOOD
GUIDANCE VALUES ARE LOW WITH MOST AREAS HOVERING AROUND THE 1 INCH
IN 1 HOUR MARK.  HAVE OPTED TO GO WITH A FLOOD WATCH FOR TONIGHT
THROUGH NOON TOMORROW TO COVER THIS POTENTIAL HIGH WATER PROBLEM.
ADD TO THIS...THE POTENTIAL FOR SEVERE WEATHER.  MODEL SOUNDINGS ARE
SHOWING SOME 6000+ J/KG OF CAPE EARLY THIS EVENING...QUICKLY FALLING
OFF TO A LESS SCARY BUT STILL RESPECTABLE LEVEL OF 3500-4000 J/KG
BY MIDNIGHT.  THE RUC IS SHOWING BETWEEN 20 AND 30 M/S OF 0-6KM BULK
SHEAR WHICH IS WELL INTO SUPERCELL RANGE.  WITH THAT IN MIND...AND A
NICE BOUNDARY TO SUCK VORTICITY OFF OF...SPCS MODERATE RISK FOR
SEVERE WEATHER TONIGHT LOOKS GOOD.

THE FUN CONTINUES ON SATURDAY AS THE COLD FRONT FINALLY GETS
MOVING.  BOTH THE ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THEIR
HANDLING OF THE FROPA.  MESOETA SOUNDINGS SHOWING SOME 2000 TO 4000
CAPES DEPENDING ON WHERE YOURE STANDING AND BULK SHEAR VECTORS AOA
25 M/S FOR SUPERCELLS.  AGAIN...MODERATE RISK FOR SATURDAY TILL THE
FROPA AROUND MIDNIGHT.

THE WEATHER FINALLY CALMS DOWN ON SUNDAY BEHIND THE FRONT.  A COOL
HIGH PRESSURE SYSTEM BUILDS IN AND HANGS IN INTO NEXT WEEK.

EXTENDED...QUIET WEATHER CONTINUES INTO TUESDAY NEXT WEEK AS SURFACE
RIDGE FINALLY SLIDES SOUTH OF THE AREA INTO WESTERN TENNESSEE AND
EASTERN ARKANSAS.  THE NEXT MAJOR SHORT WAVE TO AFFECT THE AREA
STARTS DEEPENING AT 500 MB OVER THE DAKOTAS BETWEEN 00Z AND 12Z
WEDNESDAY MORNING.  ASSOCIATED SURFACE SYSTEM DEVELOPS OVER SOUTHERN
NEBRASKA AT THAT TIME AND BEGINS DRAWING MOISTURE BACK NORTHWARD
INTO THE MID-MISSISSIPPI VALLEY REGION.  KEPT CHANCE TSRA IN FOR
BOTH WEDNESDAY AND THURSDAY...AND WENT DRY FOR FRIDAY AS IT LOOKS
LIKE THE SYSTEM SHOULD BE CLEAR OF THE AREA BY THEN.  FOLLOWED
ENSEMBLE MOS/HPC GUIDANCE CLOSELY FOR TEMPS THROUGH PERIOD.

.STL...FLOOD WATCH ALONG AND NORTH OF A LINE FROM OWENSVILLE MO TO
NASHVILLE IL.

CARNEY
Hazardous weather outlook, May 9, 2:10 PM CDT, 3 hours 49 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT FRI MAY 9 2003

...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES
THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI.  CITIES IN THE
MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
MEXICO AND CUBA.  SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT
RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA.  THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING.  IN
ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION
TONIGHT.  FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI
TO SPARTA ILLINOIS LINE.  IN ADDITION...A FEW OF THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL
AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TOMORROW.  AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR
ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES
OVER THE REGION ON SATURDAY AFTERNOON AND EVENING.  THERE IS A
MODERATE RISK FOR THE ENTIRE AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT
WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS
THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY
EVENING.  SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG
FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH
AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY.

STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS
SITUATION.

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH
SATURDAY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 9, 5:07 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1N CHESTER                IL   0.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY SPOTTER.
Local storm report, May 9, 5:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    PERRY                     MO   1.00 INCH HAIL
05/09/03   RALLS                          REPORTED BY SPOTTER.
Local storm report, May 9, 5:57 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    7NE SPARTA                IL   1.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY FIRE DEPT IN
                                          COULTERVILLE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:24 PM CDTSevere Thunderstorm WarningLSXKnox36 min
May 8, 7:48 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls27 min
May 8, 8:21 PM CDTSevere Thunderstorm WarningLSXMarion39 min
May 8, 10:21 PM CDTSevere Thunderstorm WarningLSXLincoln39 min
May 8, 10:26 PM CDTSevere Thunderstorm WarningLSXMonroe49 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone54 min
May 8, 11:03 PM CDTTornado WarningLSXAudrain, Boone42 min
May 8, 11:45 PM CDTSevere Thunderstorm WarningLSXAudrain30 min
May 9, 12:04 AM CDTSevere Thunderstorm WarningLSXPike, Ralls41 min
May 9, 5:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe, Ralls48 min
May 9, 5:47 PM CDTSevere Thunderstorm WarningLSXPike, Ralls43 min
May 9, 6:05 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe40 min
May 9, 6:17 PM CDTTornado WarningLSXPike43 min
May 9, 6:18 PM CDTTornado WarningLSXBoone42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.